In any febrile patient with an unexplained chest radiographic abnormality who is on medication, the possibility that the observed abnormality is drug- induced must be kept in mind. This is a significant problem in the immunocompromised host receiving chemotherapeutic agents because these agents are almost always associated with a fever, although the fever may not be daily and is usually not associated with sweats or shaking chills. The infiltrate initially can be quite focal and then unilateral, exhibiting diffuse lung disease before becoming bilateral. Thus, in its early stages, it mimics an infectious process. Unfortunately there is no diagnostic test to rule in drug-induced lung disease because it really is a condition of exclusion. Lung biopsy may be required to exclude other causes. It is also important to remember that drugs may be a factor in the immunocompetent patient who is taking medication and has a fever. It is important for the clinician to be aware of which drugs can do this.
|Original language||English (US)|
|Number of pages||10|
|Journal||Seminars in Respiratory Infections|
|State||Published - Jan 1 1995|
ASJC Scopus subject areas
- Pulmonary and Respiratory Medicine
- Microbiology (medical)